Alert archive / New Mexico / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 183, NWS Albuquerque, NM

July 18, 2005Colfax County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 18, 2005, 6:19 PM MDT for Colfax County, New Mexico. It was in force for 19 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2005, 6:19 PM MDT (00:19 UTC)
Expired
Jul 18, 2005, 6:38 PM MDT
In force
19 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Colfax County, NM

The radar

The Albuquerque radar (KABX), 209 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 6:20 PM MDTHAIL 0.751 Ssw Eagle Nest, NM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 0.3 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2005-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 427 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2005-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
427 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
3490 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 190019
SVRABQ
NMC007-190100-
/O.NEW.KABQ.SV.W.0183.050719T0019Z-050719T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
619 PM MDT MON JUL 18 2005

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL COLFAX COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 700 PM MDT

* AT 614 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  EAGLE NEST...OR ABOUT 20 MILES NORTHEAST OF TAOS...AND MOVING
  SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES SOUTHWEST OF UTE PARK AROUND 640 PM MDT...

SEVERE STORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. MOVE INDOORS AND
AVOID WINDOWS.

LAT...LON 3642 10491 3627 10520 3645 10533 3651 10531
      3655 10534 3658 10533 3662 10535 3668 10529

$$

DPORTER
2 follow-up statements
000 
WWUS55 KABQ 190030
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
629 PM MDT MON JUL 18 2005

NMC007-190100-
/O.CON.KABQ.SV.W.0183.000000T0000Z-050719T0100Z/
COLFAX-
629 PM MDT MON JUL 18 2005

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
COLFAX COUNTY UNTIL 700 PM MDT...

AT 624 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR EAGLE NEST...OR ABOUT 20 MILES NORTHEAST
OF TAOS...MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES SOUTHWEST OF UTE PARK AROUND 640 PM MDT...

HAIL UP TO PENNIES IN SIZE...OR 0.75 INCHES IN DIAMETER...HAVE BEEN 
REPORTED 1 MILE SOUTHWEST OF EAGLE NEST WITH THIS STORM. IF YOU ARE 
IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND 
PROPERTY.

LAT...LON 3642 10491 3627 10520 3645 10533 3651 10531
      3655 10534 3658 10533 3662 10535 3668 10529

$$

DPORTER
000 
WWUS55 KABQ 190038
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
638 PM MDT MON JUL 18 2005

NMC007-190048-
/O.CAN.KABQ.SV.W.0183.000000T0000Z-050719T0100Z/
COLFAX-
638 PM MDT MON JUL 18 2005

...SEVERE THUNDERSTORM WARNING CANCELLED FOR WEST CENTRAL COLFAX
COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM HAS WEAKENED AND WAS NO LONGER SEVERE...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN CANCELLED.

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT HEAVY RAINS 
AND GUSTY WINDS ARE STILL POSSIBLE FROM THIS THUNDERSTORM.

LAT...LON 3642 10491 3627 10520 3645 10533 3651 10531
      3655 10534 3658 10533 3662 10535 3668 10529

$$

DPORTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:15 PM MDT, 4 hours 4 minutes earlier.

Area forecast discussion, Jul 18, 2:15 PM MDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
215 PM MDT MON JUL 18 2005

.DISCUSSION...MAIN FORECAST CHALLENGE WILL CONTINUE TO BE EXTENT AND
PLACEMENT OF SHOWERS AND THUNDERSTORMS INTO NEXT WEEK. LONG RANGE
FORECAST HIGHLY DEPENDENT ON TRACK OF REMAINS OF HURRICANE EMILY.

A SLOWER START TO CONVECTION THIS AFTERNOON AS ECHOES JUST STARTING
NOW OVER THE WRN AND CNTRL MOUNTAINS. MID LEVEL DRYING AS SEEN ON WV
SATELLITE...AND WARMING ALOFT AS WELL...HAS HELD UP INITIATION OF
STORMS SO FAR OVER THE W AND N. MEANWHILE LOW LEVELS ARE PLENTY MOIST
FROM THE RIO GRANDE VALLEY ON E. THE BACK DOOR COLD FRONT MOVED INTO
THE NE THIS AM BUT GROUND TO A HALT THIS PM. THE NE HAS STABILIZED A
BIT WITH LAPSE RATES ONLY AROUND 7 DEG C/KM IN THE 700 TO 500 MB
LAYER. HIGHER LAPSE RATES OUT W BUT LESS MOISTURE TO WORK WITH. THE
MIXED SIGNALS MAKE FOR A TOUGH CALL LATE THIS PM INTO TONIGHT ON
EXTENT OF CONVECTION. WITH A FEW MORE HOURS OF SUNSHINE AND HEATING
BELIEVE WE WILL GET MORE DEVELOPMENT OVER THE SW MOUNTAINS AS WELL AS
THE CNTRL MOUNTAIN CHAIN WITH MOVEMENT TO THE SW THIS EVE. COULD BE
ANOTHER ROUND OF STORMS FOR THE ABQ AREA. ALSO A DECENT SHOT AT
MODERATE E CANYON WINDS TONIGHT INTO THE RIO GRANDE VALLEY.

UPPER LEVEL HIGH CENTERED TO OUR W WILL STRENGTHEN AND BUILD E TO NE
THE NEXT COUPLE OF DAYS. THIS WILL CONTINUE TO LIMIT CONVECTION OVER
THE NW ZONES THROUGH WED. STEERING FLOW FROM NE TO SW WILL KEEP THE
CHANCES LOW IN THE E AND ESPECIALLY SE. MAIN FOCUS SHOULD CONTINUE
TO BE SW AND CNTRL MOUNTAINS AND ADJACENT E SLOPES...AND PERHAPS THE
RIO GRANDE VALLEY.

THE LONG RANGE FORECAST WILL DEPEND ON TRACK OF EMILY AND HOW MUCH
MOISTURE CAN GET DRAWN N INTO THE GREAT SW. MODELS NOW IN PRETTY GOOD
AGREEMENT ON TAKING UPPER HIGH OVER CO THU AND SHIFTING THE BULK OF
THE HIGH FARTHER E FRI INTO EARLY NEXT. THIS WOULD ALLOW FOR AT LEAST
THE POSSIBILITY OF TAPPING SOME MOISTURE FROM EMILY...WHICH WILL BE
CROSSING OLD MEXICO LATER THIS WEEK. ITS REMAINS MAY THEN GET DRAWN
N AND NE AROUND THE UPPER LEVEL HIGH BY THE WEEKEND. THUS WILL BEGIN
TO INTRODUCE SOME CHANCE POPS IN THE SW MOUNTAINS ON FRI...THE WRN
MOUNTAINS ON SAT...THEN THE WRN AND NRN MOUNTAINS ON SUN AND MON.
THIS LINES UP REASONABLY WELL WITH SURROUNDING OFFICES AS WELL. CHJ

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  62 101  62 102 /   0   0   0   0
GALLUP..........................  54  95  54  96 /   0   0   0   0
GRANTS..........................  55  94  56  95 /  20  10  10  10
GLENWOOD........................  60 100  61 101 /  20  20  20  10
CHAMA...........................  45  88  46  90 /  20  10  10  10
LOS ALAMOS......................  56  90  59  92 /  30  10  10  10
RED RIVER.......................  43  80  44  82 /  30  20  10  20
TAOS............................  52  91  54  92 /  30  10  10  10
SANTA FE........................  55  90  59  93 /  30  10  10  10
SANTA FE AIRPORT................  57  93  60  95 /  30  10  10  10
ESPANOLA........................  56  97  58  98 /  30  10  10  10
ALBUQUERQUE HEIGHTS.............  69  96  70  98 /  30  10  10  10
ALBUQUERQUE VALLEY..............  64  97  65  98 /  30  10  10  10
ALBUQUERQUE FOOTHILLS...........  65  95  66  96 /  30  10  10  10
ALBUQUERQUE WEST MESA...........  67  98  67  99 /  30  10  10  10
SOCORRO.........................  65  98  66  99 /  20  20  10  10
SANDIA PARK/CEDAR CREST.........  57  88  57  89 /  30  20  10  20
MORIARTY/ESTANCIA...............  54  92  55  93 /  30  20  20  20
CARRIZOZO.......................  61  95  63  95 /  20  20  20  10
RUIDOSO.........................  55  87  56  86 /  20  20  20  20
RATON...........................  54  92  55  92 /  30  10  20  10
LAS VEGAS.......................  54  89  56  89 /  30  10  20  10
ROY.............................  60  91  62  92 /  20  10  10   0
CLAYTON.........................  62  94  64  95 /  20  10  10   0
SANTA ROSA......................  61  96  63  97 /  20  10  10   0
TUCUMCARI.......................  67  98  68  99 /  10  10  10   0
FORT SUMNER.....................  65  97  66  97 /  20  10  10   0
CLOVIS..........................  65  96  66  97 /  10  10  10   0
PORTALES........................  65  97  65  98 /  10  10  10   0
ROSWELL.........................  70  98  70  98 /  10  10  10   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

40
Hazardous weather outlook, Jul 18, 6:00 AM MDT, 12 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT MON JUL 18 2005

NMZ001>021-026-191200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
600 AM MDT MON JUL 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG THE CENTRAL
MOUNTAINS LATER THIS AFTERNOON AND EVENING. LARGE HAIL/DAMAGING
WINDS WITH HEAVY RAIN WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...

DAILY FLUCTUATIONS IN THUNDERSTORM COVERAGE IS EXPECTED THROUGH THE
REST OF THE WEEK BUT NO ONE DAY STANDS OUT AS FAR AS SEVERE
POTENTIAL. THUS NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME...HOWEVER WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE
LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

50

In the hours before

Special weather statement, Jul 18, 4:58 PM MDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
458 PM MDT MON JUL 18 2005

NMZ015-182330-
LOWER RIO GRANDE VALLEY-

...STRONG THUNDERSTORM MOVING THROUGH EASTERN SOCORRO COUNTY...

AT 454 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 9 MILES SOUTHWEST OF BINGHAM.
MOVEMENT WAS WEST AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL CENTRAL SOCORRO
COUNTY INCLUDING THE WHITE SANDS MISSILE RANGE AND HIGHWAY 380.

DPORTER
Special weather statement, Jul 18, 5:04 PM MDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
504 PM MDT MON JUL 18 2005

NMZ005-182330-
NORTHEAST HIGHLANDS-

...STRONG THUNDERSTORM MOVING THROUGH NORTHWEST COLFAX COUNTY...

AT 459 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 24 MILES SOUTHWEST OF COKEDALE.
MOVEMENT WAS SOUTHEAST AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL NORTH CENTRAL
COLFAX COUNTY ALONG THE COLORADO BORDER INCLUDING VERMEJO PARK AND
MARYS LAKE.

DPORTER
Special weather statement, Jul 18, 5:49 PM MDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
549 PM MDT MON JUL 18 2005

NMZ004-190015-
SANGRE DE CRISTO MOUNTAINS-

...STRONG THUNDERSTORM MOVING ALONG TAOS AND COLFAX COUNTY LINE...

AT 546 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR ELIZABETHTOWN. MOVEMENT
WAS SOUTHEAST AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE ANGEL FIRE AND EAGLE
NEST.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR NOAA WEATHER
RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR WARNINGS.

DPORTER

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 6:44 PM MDTSevere Thunderstorm WarningABQTaos50 min
Jul 18, 7:06 PM MDTSevere Thunderstorm WarningABQMora39 min
Jul 18, 9:30 PM MDTSevere Thunderstorm WarningABQRio Arriba, Santa Fe60 min
Jul 18, 9:56 PM MDTFlash Flood WarningABQSanta Fe49 min
Jul 18, 10:28 PM MDTSevere Thunderstorm WarningABQSanta Fe62 min
Jul 18, 10:40 PM MDTFlash Flood WarningABQSanta Fe65 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.